Share this:
allegres
@allegres

Posts: 6
Joined: Nov 01, 2017

Unusual side effect of Rifampin

Posted by @allegres, Fri, Sep 14 2:18pm

I have been taking the big three for about 6 months with very few side effects until two weeks ago. About 5 hours after taking my meds, my mouth broke out in what looked like blood blisters and over the next day or so I noticed unusual bruising on my arms and legs. I called my doctor, but this was not a side effect he had seen before. He ordered blood work which showed an extremely low platelet count. He took me off of Rifampin and within a week everything was back to normal. He would like for me to try it again in 2 or 3 weeks and if I have another bad reaction to it he will look at alternatives. Has anyone else experienced this and if so, what worked for you as a replacement for Rifampin? Needless to say, I am disappointed after having done so well for 6 months. Thanks for any input!

REPLY

@onana

@allegres, Hi, I just started the 3 drug medication last Monday, so I appreciated your report and I'm very interested and curious. How did you and your doctor know the bad reaction was caused by the Rifampin and not one of the other drugs?
Olivia in California

Although rare, thrombocytopenia or low platelet count is a known side effect of Rifampin. Pay attention to any bruising or a rash, but don't worry because it is very rare. That is why no one is responding to my question!

I had some side effects after six months also on Rafimpin it was a bit different and I stopped it. I know that there is another that can be added to replace it, but I have not tried it. I have problems swallowing pills with one vocal cord and also Sjogrens so I am on inhaled medication only.

Several years ago I had similar reaction with blood blisters in my mouth. At the time it was attributed to Nystatin (oral anitfungal rinse). It was over 5 years ago, but I don't believe I was on Rifampin at the time. I had eliminated that drug several years earlier because I had a drop in white blood cell count. Hope this helps.

@allegress, Hi there! I was curious if you ever went back on the rifampin? How are you feeling these days?

@windwalker

@allegress, Hi there! I was curious if you ever went back on the rifampin? How are you feeling these days?

Jump to this post

No I never went back on rifampin. I have been MAC free for 4 years, but continue to deal with Bronchiectasis and a low immune system. I am very active, I just worry about being coming in contact with sick people and coming down sick myself.

@windwalker

@allegress, Hi there! I was curious if you ever went back on the rifampin? How are you feeling these days?

Jump to this post

We decided not to try Rifampin again and I will take moxifloxacin instead beginning today. I'm pretty terrified so I would appreciate hearing from anyone who has taken it. Thanks for asking!

Betty

@tay4rake

No I never went back on rifampin. I have been MAC free for 4 years, but continue to deal with Bronchiectasis and a low immune system. I am very active, I just worry about being coming in contact with sick people and coming down sick myself.

Jump to this post

Did you get rid of the MAC by taking the big three until you a reaction to it?

I was taken off the Rifampin back in 2010, don't remember what it was replaced with. My MAC returned end of 2013. Treated again with 3 drug protocol (w/o rifampin) plus inhaled Amikacin. I have been clear since 2014 🙂

@tay4rake I always like it when a success story gets posted. It gives us all hope. Thank you for staying with this group. It means a lot to us.

@allegres

We decided not to try Rifampin again and I will take moxifloxacin instead beginning today. I'm pretty terrified so I would appreciate hearing from anyone who has taken it. Thanks for asking!

Betty

Jump to this post

@allegress…hi there…did you try taking Rifampin at 9:00 at night..Mayo Dr suggested this to sleep through symptoms

@Meghan123 My platelet count dropped to a dangerous level and I had blood blisters in mouth as well as unusual bruising and red dots. I had to off of it, but thanks for the suggestion.

@tay4rake

I was taken off the Rifampin back in 2010, don't remember what it was replaced with. My MAC returned end of 2013. Treated again with 3 drug protocol (w/o rifampin) plus inhaled Amikacin. I have been clear since 2014 🙂

Jump to this post

@tay4rake That's great! It gives me hope.

Please login or register to post a reply.